Alert archive / Wisconsin / Winter Weather Advisories in 2020
Winter Weather Advisory 2, NWS Twin Cities, MN
NWS Twin Cities, MN issued this winter weather advisory at Jan 8, 2020, 2:13 PM CST for 8 counties in Wisconsin. It took effect at Jan 9, 2020, 8:00 AM CST. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Jan 8, 2020, 2:13 PM CST (20:13 UTC)
- In effect from
- Jan 9, 2020, 8:00 AM CST
- Expired
- Jan 9, 2020, 1:33 PM CST
- In force
- 6 hr
- Issued by
- NWS Twin Cities, MN
Counties Barron County, WI, Chippewa County, WI, Dunn County, WI, Eau Claire County, WI, Pepin County, WI, Polk County, WI, Rusk County, WI, Saint Croix County, WI
The radar
The Minneapolis radar (KMPX), 140 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.2 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1244 m above ground
- 0-6 km bulk shear
- 76 kt
- 0-1 km storm-relative helicity
- -50 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
790 WWUS43 KMPX 082013 WSWMPX URGENT - WINTER WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 213 PM CST Wed Jan 8 2020 ...MIXED PRECIPITATION DEVELOPING THURSDAY... .A Winter Weather Advisory has been issued for Rusk County in west central Wisconsin for a combination of freezing drizzle and light snow on Thursday. A storm system will develop later tonight and move from the central plains, northeast across the Upper Midwest by Thursday afternoon. Light precipitation in the form of snow, and freezing drizzle will develop Thursday morning, and continue through the early afternoon before temperatures rise above freezing. A quick one inch of snow and a light glaze of ice is likely in Rusk County. The will cause area roads to become hazardous. WIZ016-090500- /O.NEW.KMPX.WW.Y.0002.200109T1400Z-200109T2000Z/ Rusk- Including the city of Ladysmith 213 PM CST Wed Jan 8 2020 ...WINTER WEATHER ADVISORY IN EFFECT FROM 8 AM TO 2 PM CST THURSDAY... * WHAT...Mixed precipitation expected. Total snow accumulations of up to one inch and ice accumulations of a light glaze, or possibly up to a ten of an inch. * WHERE...Rusk County. * WHEN...From 8 AM to 2 PM CST Thursday. * IMPACTS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
5 follow-up statements
528 WWUS43 KMPX 090323 WSWMPX URGENT - WINTER WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 923 PM CST Wed Jan 8 2020 ...MIXED PRECIPITATION DEVELOPING THURSDAY... .A Winter Weather Advisory is in effect for counties in western Wisconsin north of I-94 for a combination of freezing drizzle and light snow on Thursday. A storm system will develop later tonight and move from the central plains, northeast across the Upper Midwest by Thursday afternoon. Light precipitation in the form of mostly freezing drizzle with some snow mixed in will develop Thursday morning, and continue through the early afternoon before temperatures rise above freezing. A light glaze of ice and less than a half inch of snow are likely. The will cause area roads to become hazardous. WIZ014-015-023-025-027-091130- /O.EXB.KMPX.WW.Y.0002.200109T1400Z-200109T2100Z/ Polk-Barron-St. Croix-Dunn-Chippewa- Including the cities of Osceola, Rice Lake, Hudson, Menomonie, and Chippewa Falls 923 PM CST Wed Jan 8 2020 ...WINTER WEATHER ADVISORY IN EFFECT FROM 8 AM TO 3 PM CST THURSDAY... * WHAT...Mixed precipitation expected. Total snow accumulations of up to one half inch and ice accumulations of a light glaze. * WHERE...Polk, Barron, St. Croix, Dunn and Chippewa Counties. * WHEN...From 8 AM to 3 PM CST Thursday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ WIZ016-091130- /O.EXT.KMPX.WW.Y.0002.200109T1400Z-200109T2100Z/ Rusk- Including the city of Ladysmith 923 PM CST Wed Jan 8 2020 ...WINTER WEATHER ADVISORY NOW IN EFFECT FROM 8 AM TO 3 PM CST THURSDAY... * WHAT...Mixed precipitation expected. Total snow accumulations of up to one half inch and ice accumulations of a light glaze. * WHERE...Rusk County. * WHEN...From 8 AM to 3 PM CST Thursday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ Borghoff
138 WWUS43 KMPX 091002 WSWMPX URGENT - WINTER WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 402 AM CST Thu Jan 9 2020 ...A WINTRY MIX OF PRECIPITATION EXPECTED TODAY... .A Winter Weather Advisory is in effect for counties in western Wisconsin north of I-94 for a combination of freezing drizzle and light snow on Thursday. A storm system will move from the Central Plains, northeast across the Upper Midwest by Thursday afternoon. Light precipitation in the form of mostly freezing drizzle with some snow mixed in will develop Thursday morning, and continue through the early afternoon before temperatures rise above freezing. A light glaze of ice and less than a half inch of snow are likely. The will cause area roads to become hazardous. WIZ014>016-023-025-027-091815- /O.CON.KMPX.WW.Y.0002.200109T1400Z-200109T2100Z/ Polk-Barron-Rusk-St. Croix-Dunn-Chippewa- Including the cities of Osceola, Rice Lake, Ladysmith, Hudson, Menomonie, and Chippewa Falls 402 AM CST Thu Jan 9 2020 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING TO 3 PM CST THIS AFTERNOON... * WHAT...Mixed precipitation expected. Total snow accumulations of up to one half inch and ice accumulations of a light glaze. * WHERE...Polk, Barron, St. Croix, Dunn and Chippewa Counties. * WHEN...From 8 AM to 3 PM CST Thursday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
920 WWUS43 KMPX 091436 WSWMPX URGENT - WINTER WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 836 AM CST Thu Jan 9 2020 ...A WINTRY MIX OF PRECIPITATION EXPECTED TODAY... .A Winter Weather Advisory is in effect for counties in western Wisconsin east of Hudson, to Durand for a combination of freezing drizzle and light snow on today. A storm system will move from the Central Plains, northeast across the Upper Midwest by this afternoon. Light precipitation in the form of mostly freezing drizzle with some snow mixed in, will develop this morning, and continue through the early afternoon before temperatures rise above freezing. A light glaze of ice and less than a half inch of snow are likely. This will cause area roads to become hazardous. WIZ026-028-092100- /O.EXA.KMPX.WW.Y.0002.000000T0000Z-200109T2100Z/ Pepin-Eau Claire- Including the cities of Durand and Eau Claire 836 AM CST Thu Jan 9 2020 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 3 PM CST THIS AFTERNOON... * WHAT...Freezing drizzle. Additional ice accumulations of a light glaze. * WHERE...Pepin and Eau Claire Counties. * WHEN...From 8 AM to 3 PM CST Thursday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. Prepare for possible power outages. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ WIZ014>016-023-025-027-092100- /O.CON.KMPX.WW.Y.0002.000000T0000Z-200109T2100Z/ Polk-Barron-Rusk-St. Croix-Dunn-Chippewa- Including the cities of Osceola, Rice Lake, Ladysmith, Hudson, Menomonie, and Chippewa Falls 836 AM CST Thu Jan 9 2020 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 3 PM CST THIS AFTERNOON... * WHAT...Mixed precipitation expected. Total snow accumulations of up to one half inch and ice accumulations of a light glaze. * WHERE...Polk, Barron, St. Croix, Dunn and Chippewa Counties. * WHEN...From 8 AM to 3 PM CST Thursday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
152 WWUS43 KMPX 091820 WSWMPX URGENT - WINTER WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 1220 PM CST Thu Jan 9 2020 ...FREEZING PRECIPITATION STILL POSSIBLE THIS AFTERNOON... .A Winter Weather Advisory remains in effect for counties in western Wisconsin east of Hudson, to Durand for a combination of freezing drizzle and light snow this afternoon. There has been a weakening trend of the precipitation over the past few hours. The bulk of the precipitation will occur in eastern Wisconsin, instead of western Wisconsin. However, some pockets of freezing drizzle or light snow are still possible in the advisory area this afternoon. WIZ014>016-023-025>028-092100- /O.CON.KMPX.WW.Y.0002.000000T0000Z-200109T2100Z/ Polk-Barron-Rusk-St. Croix-Dunn-Pepin-Chippewa-Eau Claire- Including the cities of Osceola, Rice Lake, Ladysmith, Hudson, Menomonie, Durand, Chippewa Falls, and Eau Claire 1220 PM CST Thu Jan 9 2020 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 3 PM CST THIS AFTERNOON... * WHAT...Mixed precipitation expected. Total snow accumulations of up to one half inch and ice accumulations of a light glaze. * WHERE...Polk, Barron, St. Croix, Dunn and Chippewa Counties. * WHEN...through 3 PM CST. * IMPACTS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
124 WWUS43 KMPX 091933 WSWMPX URGENT - WINTER WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 133 PM CST Thu Jan 9 2020 WIZ014>016-023-025>028-092045- /O.CAN.KMPX.WW.Y.0002.000000T0000Z-200109T2100Z/ Polk-Barron-Rusk-St. Croix-Dunn-Pepin-Chippewa-Eau Claire- Including the cities of Osceola, Rice Lake, Ladysmith, Hudson, Menomonie, Durand, Chippewa Falls, and Eau Claire 133 PM CST Thu Jan 9 2020 ...WINTER WEATHER ADVISORY IS CANCELLED... Precipitation had not developed as of 130 PM, and any additional precipitation is not expected to impact the area. Therefore, the winter weather advisory has been cancelled early. $$
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this winter weather advisory went out at Jan 8, 12:00 PM CST, 2 hours 13 minutes earlier.
Area forecast discussion, Jan 8, 12:00 PM CST, 2 hours 13 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 1200 PM CST Wed Jan 8 2020 .SHORT TERM...(Today through Thursday) Issued at 321 AM CST Wed Jan 8 2020 The center of surface high pressure will track southeast across the CWA early this morning, resulting in subsiding winds and temperatures that are likely to drop quickly right before sunrise. Readings at 3 AM range from the teens below across portions of west central MN to near zero across eastern MN and western WI. The high will continue to slide eastward today and winds will become easterly and increase as the day progresses. Despite WAA aloft, surface temps aren't expected to rise much above the lower teens today due to the easterly flow and increasing cloud cover. By tonight, however, clouds will be extensive and winds will shift more southerly. This will result in rising temperatures all night, reaching the 20s by early Thursday morning. Low pressure tracking northeast from the central Plains late tonight to Lake Superior Thursday evening will bring a warm front northward. Widespread snow will develop across northern MN tonight, continuing through Thursday. Moisture will be lacking further south with multiple layers of dry air in the column. The lower levels will contain most of the moisture, and some areas of freezing drizzle could form over central MN eastward into WI Thursday morning. Amounts will be only be a hundredth or two at most, so impacts should be low. As the low tracks across the CWA and heads out Thursday afternoon the lower levels will dry and cool as CAA takes over. With light winds, extensive cloud cover, and pockets of drizzle, high temps were reduced slightly from NBM values around 40 to the mid/upper 30s. .LONG TERM...(Thursday night through Tuesday) Issued at 321 AM CST Wed Jan 8 2020 The long term forecast starts out with an amplified trough bisecting the CONUS, then transitions to weak troughing from the west into central CONUS for the remainder of the period. Models have trended south/east with the trough/forcing/moisture on Friday-Saturday, so have reduced POPS accordingly. It's quite possible we could end up dry area-wide during that time frame, but would like to see another cycle of models to see if the trend holds before removing POPS entirely. What is a bit more certain is that a cool-down in temps will occur as the aforementioned trough reduces heights locally. Friday and Saturday highs will generally be 5 to 15 degrees below normal. Sunday through the start of the upcoming week will feature occasional ripples in the westerly mid-level flow regime, which will bring periodic light snow episodes. Both the Sunday-Sunday night and Monday night-Tuesday time frames look to warrant a light snow mention as these quick-hitting waves pass, however snowfall amounts given the degree of forcing/moisture would most likely be under one inch. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1148 AM CST Wed Jan 8 2020 Cloud cover will continue to fill in across E. MN and west central WI. VFR conditions will prevail through early Thursday morning when MVFR cigs begin to develop.There is a slight chance of precipitation near the end of the period. Most guidance has the surface temperatures near freezing with drizzle the likely p-type. Easterly to southeasterly winds could gust between 20 to 25 kts overnight tonight. Low level wind shear is a possibility tonight with indications of 45 to 55 kts at 2kft on some guidance. KMSP...Precipitation concerns begin after 15z Thursday with a slight chance of drizzle. Temperatures will be at or near freezing with minor concerns for initial FZDZ. Confidence is low at this time. There will also be the potential of IFR conditions beginning early afternoon Thursday. /OUTLOOK FOR KMSP/ Fri...VFR. Wind NW 5-10 kts. Sat...Mainly VFR. Chc -SN. Wind N-NE 5 kts. Sun...Mainly VFR. Chc -SN. Wind SE 5 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...BORGHOFF LONG TERM...LS AVIATION...BPH
Hazardous weather outlook, Jan 8, 12:17 PM CST, 1 hour 56 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1217 PM CST Wed Jan 8 2020 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 091830- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 1217 PM CST Wed Jan 8 2020 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is a chance of freezing drizzle on Thursday morning, mainly for central and east central Minnesota and west central Wisconsin. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
Nearby
Winter Weather Advisories in Wisconsin, 2020Every winter weather advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.